Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 24, 2002, 9:41 PM CDT for Lee County, Arkansas; DeSoto County, Tunica County, Mississippi. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 9:41 PM CDT (02:41 UTC)
- Expired
- Apr 24, 2002, 10:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Lee County, AR, DeSoto County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 61 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 9:45 PM CDT | Thunderstorm Wind | Olive Branch, MS | One large tree was knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1586 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 250241
SVRMEM
ARC077-MSC033-143-250330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
940 PM CDT WED APR 24 2002
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN EASTERN ARKANSAS
DESOTO COUNTY IN NORTHEAST MISSISSIPPI
TUNICA COUNTY IN NORTHWEST MISSISSIPPI
* UNTIL 1030 PM CDT.
* AT 938 PM CDT...WEATHER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM 11 MILES NORTH OF OLIVE BRANCH TO 8 MILES
NORTHWEST OF BRICKEYS...MOVING SOUTHEAST AT 20 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 1030 PM CDT INCLUDE...
MEMPHIS...CORMORANT...
NEWPORT...
OLIVE BRANCH...
ROBINSONVILLE...EUDORA...
HERNANDO...
NORTH TUNICA...LEWISBURG...
.DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.
.REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MEMPHIS.
LAT...LON 3499 8980 3492 9027 3485 9082 3459 9052
3477 9019 3482 8975What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:00 PM CDT, 6 hours 41 minutes earlier.
Area forecast discussion, Apr 24, 3:00 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 300 PM CDT TUE APR 24 2002 AT 1930Z...STRONG COLD FRONT EXTENDED FROM JEF/AIZ/SGF...AND HAS BEEN MAKING SLOW BUT STEADY PROGRESS ALL DAY. MEANWHILE...A VERY SHARP THERMAL GRADIENT IS ASSOCIATED WITH A SFC BOUNDARY ALONG A CGI/HZD/LUG LINE. TO THE N...PRECIP OCCURRED ALL MORNING WITH AFTN TEMPS IN THE 60S...WHILE TO THE S IT HAS BEEN PSUNNY TO MCLDY WITH TEMPS IN THE LOWER/MIDDLE 80S. WILL BE LESS THAN 5 DEGREES FROM RECORD MAXES. QUICK ESTIMATES FOR FROPA ARE 22Z-02Z JBR...01Z-05Z MEM AND MKL... AND 04Z-08Z TUP. SHRA/TSRA WILL BE POSSIBLE UNTIL THEN...BUT HOW MUCH? RIGHT NOW...ALMOST NOTHING SHOWING ON SGF/NQA/LZK/PAH RADARS. HOWEVER...MODELS INDICATING U/L DIVERGENCE OVERHEAD THIS EVENING... ALONG WITH FRONTAL INFLUENCES...AND CAPE AOA 1000 J/KG. WILL BOOST POPS FOR TONIGHT FROM CURRENT SLT CHC TO HIGHER CHC MOST AREAS. WILL EMPHASIZE EVENING MANY AREAS. SPC DAY 1 INDICATES SLIGHT RISK TONIGHT. THREAT IS THERE...ESPECIALLY NEAR LIFTING WARM FRONT AND THEN ALONG SFC FRONT THIS EVENING. STRONG CAA TAKES PLACE BEHIND THE FRONT ALONG WITH STRONG SUBSIDENCE. CLEARING SHOULD BE SWIFT. HOWEVER...CAA IS SO STRONG THAT TEMPS WILL NOT REBOUND MUCH. THU NIGHT WILL BE JUST PLAIN COLD. HIGH PRES CENTER WILL BE CLOSE ENOUGH TO DROP WINDS NRN HALF...AND WITH DEWPOINTS PROGGED IN THE 30S...LOWS IN THE LOWER 40S ARE NOT OUT OF THE QUESTION. WEAK S/W TROFS WILL THEN MOVE UP AND OVER THE SFC AND U/L RIDGE THAT BUILDS IN. FORECAST BEYOND DAY 1 HIGHLY DEPENDENT ON THE STRENGTH OF THAT RIDGE. AT THIS POINT...WILL FOLLOW BLEND OF ETA/AVN...BY LOWERING POPS FOR FRIDAY/FRIDAY NIGHT. MAIN ACTIVITY THERE APPEARS TO BE ON SATURDAY. EXTENDED...SOUTHERLY FLOW RETURNS STARTING FRIDAY NIGHT...WITH ANOTHER FRONT MOVING ACROSS THE ERN US OVER THE WEEKEND. HOWEVER...WITH THE MID/UPPER LEVEL RIDGE A STRONG INFLUENCE...FRONT WILL HANG UP OVER THE FORECAST AREA. AS FRONT MOVES BACK TO NORTH MON/TUE...BELIEVE SHRA/TSRA WILL BE LIMITED DUE TO RIDGE BUT DUE TO UNCERTAINTY WILL HOLD CHC POPS IN MONDAY AFTERNOON/EVENING AND ALSO ON TUESDAY (MOST AREAS). WED LOOKS DRY BUT QUITE WARM. HOPE TO GET A LOOK AT 18Z ETA BEFORE ISSUANCE. TEMP GUIDANCE GENERALLY IN AGREEMENT...SAVE FOR MAXES FRIDAY. EXPECT CLOUD COVER TO INHIBIT MAXES BUT NOT TO LEVEL OF MAV GUIDANCE. WILL COMPROMISE. JE/23 PRELIM DIGITS... (FIRST PERIOD POPS VERY PRELIM) MEM 52/69/46/65/54 40021 MKL 52/67/40/66/52 40021 JBR 47/67/44/64/52 40022 TUP 57/70/43/67/53 40021 .MEG...NONE.
In the hours before
Special weather statement, Apr 24, 3:50 PM CDT, 5 hours 51 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-250600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 350 PM CDT WED APR 24 2002 THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS MOST OF NORTHWEST TENNESSEE AND THE MISSOURI BOOTHEEL...MAINLY NORTH AND EAST OF A LINE FROM DYERSBURG TO LEXINGTON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR THE REST OF WEST TENNESSEE...ALL OF NORTH MISSISSIPPI... AND ALL OF NORTHEAST ARKANSAS. THIS AFTERNOON...A COLD FRONT WAS LOCATED ACROSS MISSOURI...WITH THUNDERSTORMS ALONG THE FRONT. THIS FRONT WILL CONTINUE TO MOVE EAST TONIGHT WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND JUST AHEAD OF THE FRONT. SOME OF THE STORMS COULD BE SEVERE...ESPECIALLY NEAR A WARM FRONT LOCATED OVER THE TENNESSEE RIVER VALLEY. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER TO OCCUR WILL BE THROUGH 10 PM THIS EVENING. STORM SPOTTERS GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS EVENING. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
Local storm report, Apr 24, 7:17 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CST WED APR 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM GLENNONVILLE MO 0.75 INCH HAIL
04/24/02 DUNKLIN REPORTED BY HAM RADIO
OPERATOR.
0703 PM 3W GLENNONVILLE MO 1.75 INCH HAIL
04/24/02 DUNKLIN REPORTED BY DUNKLIN
COUNTY SHERIFFS OFFICE.Special weather statement, Apr 24, 8:03 PM CDT, 1 hour 38 minutes before
ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-250203- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 803 PM CDT WED APR 24 2002 ...SEVERE THUNDERSTORM WATCH 149 FOR PARTS OF EAST ARKANSAS AND THE MISSOURI BOOTHEEL HAS BEEN REPLACED WITH SEVERE THUNDERSTORM WATCH 152... SEVERE THUNDERSTORM WATCH NUMBER 149 HAS BEEN REPLACED WITH SEVERE THUNDERSTORM 152 FOR THE FOLLOWING EAST ARKANSAS COUNTIES... CLAY...GREENE...CRAIGHEAD...POINSETT...MISSISSIPPI...CROSS... CRITTENDEN...AND ST FRANCIS. RANDOLPH AND LAWRENCE COUNTIES ARE NO LONGER UNDER A WATCH. THE MISSOURI BOOTHEEL COUNTIES... DUNKLIN...PEMISCOT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
Local storm report, Apr 24, 8:16 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CST WED APR 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM GLENNONVILLE MO 0.75 INCH HAIL
04/24/02 DUNKLIN REPORTED BY HAM RADIO
OPERATOR.
0703 PM 3W GLENNONVILLE MO 1.75 INCH HAIL
04/24/02 DUNKLIN REPORTED BY DUNKLIN
COUNTY SHERIFFS OFFICE.Special weather statement, Apr 24, 9:27 PM CDT, 14 minutes before
ARZ009-018-026>028-035-MOZ113-115-TNZ001>004-019-020-048-051-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 927 PM CDT WED APR 24 2002 ...SEVERE THUNDERSTORM WATCH 152 FOR PARTS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL AND WEST TENNESSEE HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 152 HAS BEEN CANCELLED FOR THE FOLLOWING EAST ARKANSAS COUNTIES... CLAY...GREENE...CRAIGHEAD...POINSETT...MISSISSIPPI...AND CROSS. IN THE MISSOURI BOOTHEEL... DUNKLIN...AND PEMISCOT. IN WEST TENNESSEE... LAKE...OBION...WEAKLEY...HENRY...DYER...GIBSON...CROCKETT... AND LAUDERDALE. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:26 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 34 min |
| Apr 24, 8:00 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 45 min |
| Apr 24, 8:49 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 56 min |
| Apr 24, 8:57 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 48 min |
| Apr 24, 10:07 PM CDT | Severe Thunderstorm Warning | MEG | Marshall, Tate | 38 min |
| Apr 24, 10:35 PM CDT | Severe Thunderstorm Warning | MEG | Panola | 40 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.